about     photos     itsan     facebook

Friday, 10 January 2014


Welcome to The Thick Skin, where I document my journey through Topical Steroid Withdrawal in the hope for clear skin! Please read my story and visit ITSAN.org for more information about TSW.

Hi! My name is Sarah.

I am an ex-pat from the UK living in South Korea (just to make things more complicated for myself obviously ;) )

I have suffered from chronic eczema since I was a baby and I have never really found any relief. 
By the age of 22, I have tried every single kind of eczema remedy you can imagine. ''Have you tried..." YES. YES I BLOODY WELL HAVE. 

I had also used topical steroids ever since I could remember but my skin just kept getting worse. Doctors would prescribe me stronger and stronger creams but nothing would work. I felt like my skin was on fire, I would cry whenever I got out of the shower because I felt like I had severe sunburn all over my body. 

On 10th January 2014, after some frantic googling, I found ITSAN

After a quick browse through the ITSAN website I became educated about something called Red Skin Syndrome, a condition where the skin becomes addicted to topical steroids. The result of red skin syndrome is that the steroids used to improve eczema actually end up making it far worse. This is explained a lot better on other websites, such as the immensely supportive and useful ITSAN website. 

Since finding the ITSAN website, I quit all topical steroids. This blog follows my journey towards healing.

My intention for thsi blog is not only to vent  my frustrations (and believe me there are a lot) but also to spread awareness. If you have used topical steroids for a long period of time and your skin is worsening, there is a good chance you are addicted. PLEASE check out the above links and educate yourself, this journey has been absolute hell but I would not take it back for anything in the world.

It is not easy but while topical steroids might have thinned my skin, my metaphorical one really is thick, most eczema sufferers will be the same. We're used to funny looks in the street and well-meaning strangers suggesting obvious remedies and we're used to being treated differently because of our skin, almost as if we're contagious. So, I know I've got the strength and willpower to give up my topical steroids. And so do you!


  1. Wishing you all the best on your journey. Thanks for joining our blog army! X